Seroquel, the trade name for drug quetiapine, is used in the treatment of bipolar disorder and schizophrenia. As is the case with any medication prescribed in medical practice, Seroquel also has certain side-effects. The side-effects are something that both the physician and the patient need to be aware of so that appropriate steps can be taken to prevent them from affecting the patient. In this article, we shall briefly review the side-effects of Seroquel.
It is important to note that while some of the headings below are the side-effects of Seroquel, many of them are in fact accompanying warnings that are issued to the patient when they take this medication. These warnings can also be viewed as side-effects and are as important when it comes to treatment of the patient.
The use of Seroquel in patients with depression has sometimes been associated with worsening of their clinical depression. As a result, patients may experience suicidal behaviour or suicidal thoughts. This has been of major concern in patients taking this drug and close monitoring of the patient is warranted when commencing Seroquel in major depressive disorder. The side-effect is commonly seen in adolescents and young adults taking this medication.
Some patients may experience light-headedness and dizziness following commencement of Seroquel. This is often postural meaning a sudden change in posture can exacerbate or worsen the symptoms. It is therefore recommended that all patients who commenced Seroquel take extra care when standing up from a sitting position or sitting up from a lying position.
Some patients also complain of feeling drowsy after taking the medication. Blurring of vision can also be a side-effect of Seroquel use.
In elderly patients who suffer from memory loss i.e. dementia, Seroquel can sometimes cause psychosis in these patients. Furthermore, there is an increased risk of stroke in elderly patients taking Seroquel.
Another recognised side-effect with Seroquel is the development of abnormal involuntary movements. This condition is known as tardive dyskinesia and requires treatment by a specialist neurologist.
Following commencement of Seroquel, some patients have difficulty opening their bowels and can experience constipation. This often requires the addition of laxative agents to help restore normal bowel movement.
In individuals taking Seroquel, an increase in their blood sugar level has been noticed. In patients who have underlying diabetes mellitus, there could be a significant rise in the blood sugar levels leading to complications of diabetes such as diabetic ketoacidosis (a condition where the blood sugar levels are extremely high and there are breakdown products such as ketones present in the blood). It is therefore important for all patients with diabetes who take Seroquel to constantly monitor their blood sugar levels.
Patients taking Seroquel have also noticed an increase in their body weight and this has been demonstrated in clinical trials.
Seroquel can cause postural hypotension which is a condition where the blood pressure decreases when the individual changes posture. In addition, an increase in blood pressure is also been noticed especially in children and adolescents. These must be closely monitored as elderly patients tend to fall and injure themselves if they have postural hypotension.
Seroquel is an excellent drug in the management of bipolar disorder and schizophrenia but has certain side-effects that bought the patient and the doctor need to be aware of before commencement of therapy.